Utah, 2018

High Wind in Utah, February 10, 2018

February 10, 2018 · NWS SLC · 2 events in 2 counties and zones

Gusty winds developed over Utah in association with a cold front on the morning of February 10, with the strongest wind gusts observed over the mountains of northern Utah. Behind the front, gusty canyon winds developed in far southwest Utah during the late afternoon and early evening hours of February 10.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Gusty winds developed over Utah in association with a cold front on the morning of February 10, with the strongest wind gusts observed over the mountains of northern Utah. Behind the front, gusty canyon winds developed in far southwest Utah during the late afternoon and early evening hours of February 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 10, 5:04 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 10, 5:04 AM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
504 AM MST Sat Feb 10 2018

.SYNOPSIS...A weather disturbance will cross the Great Basin
today. High pressure aloft will briefly return Sunday, with the next
weather disturbance impacting the area early next week.

&&

.SHORT TERM (THROUGH 00Z WEDNESDAY)...Utah remains under a west-
northwesterly flow aloft this morning ahead of a shortwave trough
currently across Oregon and eastern Idaho. A surface boundary that
moved into Utah yesterday extends across southwest through east-
central Utah. Meanwhile, a 700mb thermal gradient is in place across
northern Utah but is currently exhibiting only weak baroclinicity.

Lower clouds and light precipitation is starting to produce returns
on KMTX along a line from near Wendover to SLC at this time. With
increasing frontogenesis this morning across central Utah, expect
precipitation to increase along the near-700mb boundary extending
from west-central Utah through Utah County this morning. The front
will then push into southern Utah this afternoon with precipitation
continuing to follow the boundary. Given the colder air behind the
front, expect snow levels to fall fairly rapidly. Although
precipitation may begin as rain initially, a quick transition to
snow would be expected in many areas as a result. However, in
general, given that the airmass is not particularly moist along with
the fast-moving nature of the storm, any accumulation will remain
light and mostly confined to south of I-80. That being said, brief
travel impacts may be possible along higher passes of central and
southwest Utah today.

With the cold front strengthening over the area, expect winds to
increase this morning and afternoon on both sides of the boundary.
Breezy to windy conditions can be expected across many areas today.
Gusty canyon winds will also likely develop in Washington County
this evening.

Drier air will quickly spread into the area this evening and
overnight in the wake of the departing storm system. Lingering winds
may keep temperatures up early this evening, but once the winds
diminish, expect a cold night ahead.

Dry and stable conditions will continue into tomorrow with a quick
warming trend taking place. Southerly winds will increase by late
afternoon in advance of the next approaching storm system. Models
remain consistent with the idea that this storm will split with a
closed low heading offshore through central California on Tuesday.
However, while the storm is in the process of splitting, models
suggest that a shortwave trough will eject across Utah on Monday.
This will bring another chance of precipitation to northern Utah,
although amounts will again likely remain relatively light. Models
also suggest that the associated cold front will stall across
southern Utah  which could serve as a focus for precipitation
Monday night into Tuesday.

.LONG TERM (After 00Z Wednesday)...The elongated trough
stretches southwest and a closed low pinches off over the eastern
Pacific early Wednesday. This low is far enough off the coast that
it does not appear to have any lingering PoP effects on the CWA for
Wednesday and Thursday. Have removed all PoPs during this time
frame. The EC then brings a slug of moisture from off the Baja coast
northward into Arizona and extreme southern Utah by Friday. The GFS
is farther east with this moisture plume which seems too far east as
this closed low will not have much of any storm system to nudge it
eastward so any moisture moving northward around the low should make
it northward into southern Utah and not miss the area by moving into
Colorado as the GFS would suggest. Therefore have leaned towards the
EC and brought some PoPs into southern Utah for Friday into
Saturday.

Temperatures were brought down just a tad across southern Utah for
Friday and Saturday to reflect cloud cover and showers possible.

&&

.AVIATION...A tightening north to south surface gradient will cause
north winds to increase at the SLC terminal after about 16 and 18Z
today with gusts over 20kts through the afternoon. There is a chance
of snow showers through 18Z then slight chance until about 21Z.
There is a only a 10 percent chance that VSBY will be reduced into
MVFR range.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 10, 5:25 AM MST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
525 AM MST Sat Feb 10 2018

UTZ001>016-019>021-517-518-WYZ021-111400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
525 AM MST Sat Feb 10 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A storm system will bring a colder airmass and light snow to the
area today. Brief and generally minor travel impacts may be
possible, mainly across the higher passes of central and southwest
Utah.

Gusty canyon winds will be possible tonight in Washington County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of generally light snow will be possible across northern
Utah Sunday night and Monday and over the higher elevations of
southern Utah Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wasatch Mountains South of I-80

When
February 10, 10:00 AM MST to 12:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

Empire Peak in Deer Valley recorded a peak wind gust of 82 mph.

High Wind, Utahs Dixie and Zion National Park

When
February 10, 5:00 PM MST to 7:00 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

The White Reef RAWS recorded a peak wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739082, 739083.